What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 6, 2:29 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 6, 2:29 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
329 PM EDT Wed Jul 6 2022
.SYNOPSIS...
A frontal boundary will remain over the region through late
this week. There will be daily chances for showers and
thunderstorms into the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 245 PM EDT Wednesday...
Latest weather analysis reveals a weak, wavy cold front, which
extends east from NE MO/S IL into S PA/N NJ. Locally, a pre-
frontal surface trough lingers from the Chesapeake Bay south
into the eastern Carolinas. Myriad weak outflow boundaries from
last night's/early this morning's convection are lingering
across southern VA into north central NC.
A Heat Advisory remains in effect through early evening from
the RIC Metro area south and east, including the Hampton
Roads/Tidewater area into northeast North Carolina. High
temperatures have been held back slightly by lingering debris
clouds from MCS upstream. Nonetheless, those lower to middle 90s
combined with lingering dewpoints in the lower and middle 70s,
have resulted in head indices topping out around 105.
Scattered showers and storms have begun to re-fire inland this
afternoon, mainly across E WV and W VA and over the Mason-Dixon
line from W MD eastward. This activity has been aided by
arriving outflow boundaries from decaying MCS activity over the
mountains and to the north over SE PA. No shortage of foci exist
this afternoon, between the sfc trough, weak seabreeze
boundaries, and the previously referenced outflow boundaries
from both earlier this morning and last night. Given very warm
to hot conditions and resultant instability (MLCAPE ~1000 J/Kg)
and numerous focus areas, just about any portion of the area
could see a stronger storm or two, hence the scattered wording
in the digital forecast. We remain a degree or two from
convective temperatures over most of the area, and thus expect
storms will increase a bit more in coverage after 20z/4p.
Multi-cell clusters remain the expected storm mode, with heavy
rain and damaging winds as the main threats.
PW values in the 1.6-1.8" range at this hour...rising to
~1.75-2" by this evening, along with typically slow steering
flow, do portend locally heavy rainfall (and frequent lightning)
as the main threat(s). SPC has updated to include all but our
eastern shore in the Day 1 Slight Risk area, with the Marginal
Risk area now including the MD eastern shore zones.
Evening convection likely to wane/dissipate by midnight
tonight. Otw, partly to mostly cloudy and muggy overnight w/
lows in the 70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 245 PM EDT Wednesday...
Overall pattern (WNW flow aloft and weak/wavy sfc frontal
boundary to the north) remains in place through Fri. A bit more
widespread coverage of showers and storms is expected tomorrow
with yet another MCS/MCV along with a larger spoke of shortwave
energy dropping NW to SE across the area. Will go with 40-60%
PoP in the afternoon and evening on Thursday, with greatest
coverage over inland sections.
Partly sunny-mostly cloudy both days. Low-level thicknesses drop
off slightly. This along with remnant debris cloudiness from
additional decaying MCS activity upstream should make for highs
a few degrees cooler than today. However, similar or even higher
dewpoints will leave heat indices again topping out ~100F.
ISO-SCT strong-severe thunderstorms are once again possible
on Friday, as the front approaches from the north. The best
chance of convective activity remains during the later
afternoon/evening, with best chances central and southwest
zones. Damaging winds/locally heavy rainfall the main threats.
Front drops across the area Fri aftn and night. Cooler and
becoming less humid across the northern half of the area into
Saturday. Front likely hangs up briefly across the area once
again on Saturday, with areal coverage of showers and storms
remaining highest south of the front. have maintained a high
chance to likely PoP south of US-460 into NE NC. Highs in the
low to mid 80s north, to around 90 south.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 240 PM EDT Wednesday...
Some uncertainty remains regarding where the cold front hangs up and
for how long, but increasingly confident the front will make it to
NC by Sunday morning. As such, have 50-60% PoPs for NE NC and a
small section of VA near the border, chc PoPs elsewhere, for the
first half of Saturday night. Went a bit lower than NBM for Sunday
since the front will probably be far enough south to limit precip in
the local area. Maintained schc-chc PoPs through the day Sunday,
with the higher likelihood being in the NC counties. High pressure
and mostly sunny skies take over Monday and most of the day Tuesday.
NW flow aloft finally starts to break down mid-late week as a trough
starts digging in over the eastern portion of the CONUS. Schc of
showers for W and N of Richmond Tuesday evening-night in association
with a weak front approaching the area.
Temperature-wise, Sunday and Monday will give us a "break" from the
hot temperatures with highs in the low 80s Sunday and Mid-80s
Monday. Upper 80s-low 90s return starting Tuesday. Lows in the upper
60s Sunday morning, mid-60s Monday and Tuesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 240 PM EDT Wednesday...
Generally VFR at TAF time w/ SCT-BKN mid-high clouds from
convective outflow in place over PHF-RIC-SBY. Some increasing
mid to high clouds likely at ORF/ECG over the remainder of this
afternoon. ISOLD- SCT tstms expected late this afternoon/evening
w/ brief gusty winds/IFR VSBYs in heavy rain. Have included
vicinity thunder wording but have not included any VIS/CIG
restrictions at this time, with chances for storms at any one
location remaining too low to capture in the TAF at this time.
Potential for BKN MVFR CIGS in late night Stratus and ground fog
after 06z/2a tonight. Some lingering MVFR then quite possibly
lingers into mid to late morning Thu before clearing.
Outlook: Fairly similar Thu- Sat w/ unsettled conditions and
additional rounds of (mainly) aftn/evening showers/tstms
expected. In general, expect drier/VFR conditions to prevail
Sunday.
&&
.MARINE...
As of 330 PM EDT Wednesday...
Low pressure off the NE coast continues to move NE through tonight.
The associated cold front stalls N of the local waters before slowly
dropping S over the FA late Thurs into Fri. S of the front, a nearly
stationary trough remains near the coast (just inland) this
afternoon through tomorrow with a sfc low possibly riding the front
Thurs. Therefore, afternoon/evening storms will be possible each day
from this afternoon through Fri evening with strong winds and
frequent lightning possible with any storms. Winds are generally
S/SE 5-10 kt, increasing to 10-15 kt later this afternoon, becoming
S this evening, and then becoming SW 5-10 kt after midnight. Winds
remain light and variable Thurs, switching from SW in the morning to
S/SE in the early afternoon and E/SE in the late afternoon. Winds
become N behind the cold front Thurs night, but the front washes out
and winds become E/SE by late Fri afternoon. Winds remain sub-SCA
through Sat. The pressure gradient increases Sat night-Sun between
low pressure moving NE off the coast and high pressure building in
from the NW. NE winds increase to 15-20 kt with gusts to 25 kt
possible over the S coastal waters while seas build to 4-5 ft during
this time. Therefore, SCAs may be needed.
Waves and seas of 1-2 ft and 2-3 ft respectfully linger through Sat
before building Sat night into Sun. There will be a low rip risk
Thurs due mainly to low seas of only around 2 ft. However, periods
of 7-9 seconds and a more onshore component to the northern beaches
will allow for some localized rip current risk. On Fri, seas will be
a little higher (2-3 ft) for the northern beaches allowing for a
moderate rip risk.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 7 PM EDT this evening for NCZ012>017-
030>032-102.
VA...Heat Advisory until 7 PM EDT this evening for VAZ079>083-
087>090-092-093-095>098-513>516-523>525.
MARINE...None.
&&
SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM
LONG TERM...ALB/JKP
AVIATION...ALB/JKP
MARINE...RMMHazardous weather outlook, Jul 6, 2:48 PM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
348 PM EDT Wed Jul 6 2022
VAZ048-060>062-064>069-509>512-517>522-072000-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
348 PM EDT Wed Jul 6 2022
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
Scattered strong to severe thunderstorms are expected this afternoon
and this evening. Main threats will be damaging wind gusts and heavy
rain...which may cause localized flooding of poor drainage areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated to scattered strong to severe thunderstorms are possible
once again Thursday afternoon and Friday afternoon. Main threats
will be damaging wind gusts and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
NCZ012>017-030>032-102-VAZ079>083-087>090-092-093-095>098-513>516-
523>525-072000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
348 PM EDT Wed Jul 6 2022
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered strong to severe thunderstorms are expected late this
afternoon and this evening. Main threats will be damaging wind gusts
and heavy rain which may cause localized flooding of poor drainage
areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered strong to severe thunderstorms are possible once again
Thursday afternoon and Friday afternoon. Main threats will be
damaging wind gusts and locally heavy rain which may cause localized
flooding of poor drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
MDZ021>025-VAZ075>078-084>086-099-100-072000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Gloucester-Middlesex-
Mathews-Accomack-Northampton-
348 PM EDT Wed Jul 6 2022
This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Scattered strong to severe thunderstorms are expected this afternoon
and this evening. Main threats will be damaging wind gusts and heavy
rain which may cause localized flooding of poor drainage areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated to scattered strong to severe thunderstorms are possible
once again Thursday afternoon and evening. Main threats will be
damaging wind gusts and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 6, 3:19 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
419 PM EDT Wed Jul 6 2022
VAZ080-081-514-062045-
Prince George VA-Dinwiddie VA-
Eastern Chesterfield (Including Col. Heights) VA-
419 PM EDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of south central
Chesterfield, northwestern Prince George and northeastern Dinwiddie
Counties, the City of Colonial Heights and the City of Petersburg
through 445 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Matoaca, or near Virginia State University, moving southeast at 30
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Petersburg, Colonial Heights, Fort Lee, Virginia State University,
Sutherland, Ettrick, Matoaca, Petersburg Airport, Richard Bland
College, Burgess, Addison and Petersburg National Battlefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3723 7768 3732 7757 3725 7727 3707 7744
TIME...MOT...LOC 2019Z 297DEG 25KT 3724 7753
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
EISpecial weather statement, Jul 6, 3:43 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
443 PM EDT Wed Jul 6 2022
VAZ080-081-062115-
Prince George VA-Dinwiddie VA-
443 PM EDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of southwestern Prince
George and northeastern Dinwiddie Counties and the City of Petersburg
through 515 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
Matoaca, or near Petersburg, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Petersburg, Carson, New Bohemia, Petersburg Airport, Richard Bland
College, Burgess, Templeton, Addison, Reams and Prince George Golf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3722 7752 3722 7744 3723 7742 3718 7717
3699 7740 3699 7742 3714 7759
TIME...MOT...LOC 2043Z 302DEG 18KT 3718 7745
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
EINOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046887, 1046899, 1046890, 1046905, 1046910, 1046893, 1046895, 1046896, 1046908, 1046901, 1046902, 1046913, 1046906, 1046912, 1046909, 1046918, 1046911, 1046919, 1046914, 1046917, 1046915, 1046921.